Minnesota, 2010

Blizzard and Winter Storm in Minnesota, December 10 to 11, 2010

December 10 to 11, 2010 · NWS MPX · 37 events in 37 counties and zones

A storm system began to organize across the Upper Midwest Friday afternoon, and intensified late Friday night and into Saturday as it moved across northern Iowa. This storm system produced snowfall amounts in excess of one foot in many locations across east central Minnesota, and into west central Wisconsin.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system began to organize across the Upper Midwest Friday afternoon, and intensified late Friday night and into Saturday as it moved across northern Iowa.

This storm system produced snowfall amounts in excess of one foot in many locations across east central Minnesota, and into west central Wisconsin. Some of the higher totals occurred across the Twin Cities Metropolitan area.

In the Twin Cities area, snowfall amounts ranged from 15 to 20 inches in Ramsey County, to 18-20 inches in the northern suburbs, and around 20-23 inches across the southern suburbs.

A rural Rice County man died while walking to his home during the blizzard.

The snow storm caused the Metrodome in Minneapolis to deflate and rip due to the weight and amount of snow on the teflon roof.

In addition to the high snowfall amounts, strong winds up to 50 mph caused blizzard conditions in many areas of southern Minnesota, including some areas of the southwest suburbs of the Twin Cities. As the wind speeds intensified, several roads closed, including I-90 from Albert Lea, to the South Dakota border for several hours during the height of the storm.

The snowfall intensify during the afternoon across east central and south central Minnesota, where snow plows were called off roadways, including county snowplows in the Twin Cities Metro area.

This was the biggest snowstorm since the infamous Halloween Blizzard of 1991, and was the fifth largest snowfall at the Twin Cities airport (17.1 Inches).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 10, 5:42 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 10, 5:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CST FRI DEC 10 2010

.DISCUSSION...

MAJOR WINTER STORM REMAINS ON TRACK TO IMPACT THE FORECAST AREA
TONIGHT THROUGH SATURDAY NIGHT.

THE ECMWF AND GFS TODAY OFFER A VERY CONSISTENT SOLUTION ON THE
DEEPENING LOW PRESSURE SYSTEM PASSING EASTWARD ACROSS NORTHERN IA
ON SATURDAY. THE 15Z SREF DEPICTS THIS SCENARIO AS WELL. ALTHOUGH
THE TRACK HAS BEEN CONSISTENT...THERE HAS BEEN A 1 OR 2 MILLIBAR
DROP IN THE FORECAST PRESSURE BY MIDDAY SATURDAY OVER NORTHERN IA.
THIS SUBTLE CHANGE OVER THE PAST 36 HOURS OR SO HAS RESULTED IN A
MUCH STRONGER WIND FIELD IN THE LOW LEVELS. BUFKIT PROFILES FOR
KRWF AND KFRM SHOW WINDS NEAR 30 KNOTS AT 200 FEET BY SATURDAY
MORNING WITH MID LEVEL MOMENTUM IN THE MID 30 KNOT RANGE AND TOP
OF THE CHANNEL REACHING 45 KNOTS. GIVEN THE SNOW WE ARE EXPECTING
AND THE WIND...THE WINTER STORM WARNING ACROSS SOUTH CENTRAL MN
HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH THE ADVISORY OVER
WEST CENTRAL MN UPGRADED TO A BLIZZARD WARNING AS WELL. THE WINTER
STORM WARNING CONTINUES TO THE NORTH AND EAST OF THE BLIZZARD
WARNINGS.

WE CONTINUE TODAY WITH INCREDIBLE UPGLIDE AND ADIABATIC OMEGA
DEVELOPING FROM WEST TO EAST DURING THE LATE EVENING AND EARLY
MORNING HOURS. SNOW COULD BE INTO THE TWIN CITIES AFTER 9 PM
TONIGHT. ONE PROBLEM THAT EXISTS DURING THE NIGHT IS A WARM LAYER
PROGGED ACROSS FAR SOUTHERN MN. BUFKIT PROFILES INDICATE FREEZING
RAIN EARLY ON...CHANGING TO SNOW TOWARDS DAYBREAK. HENCE...MAINTAINED
A SMALL AREA OF FREEZING RAIN ACROSS THE SOUTHERN THREE TIERS OF
COUNTIES.

BY SATURDAY...CROSS SECTION DATA SHOWS STRONG FRONTOGENESIS
OCCURRING THROUGH MUCH OF THE DAY FROM SOUTHWEST MN THROUGH THE
TWIN CITIES AND INTO NORTHERN WI. THIS FRONTOGENESIS IS IN THE
PRIME DENDRITIC GROWTH ZONE WITH A LARGE AREA OF NEAR NEGATIVE TO
NEGATIVE EPV ABOVE. THE AGEOSTROPHIC CIRCULATION IS ESSENTIALLY
STRAIGHT UP FROM 700 TO 300 MB. ANOTHER FEATURE THAT IS A REAL
TROUBLE MAKER ON SATURDAY IS THE POTENT PV ANOMALY PROGGED INTO
SOUTHERN MN BETWEEN 12Z AND 18Z...RIGHT ALONG THE DEFORMATION
ZONE. THIS IS ALL OCCURRING WITH MIXING RATIOS IN THE 2 TO 3 G/JG
RANGE WITH 2.5 IN THE DEFORMATION ZONE. NEEDLESS TO SAY...NOT
HOLDING BACK ON THIS SYSTEM GIVEN THE FORCING...INSTABILITY AND PV
ANOMALY. LATEST SNOW TOTAL GRIDS HAVE 12 TO 14 INCHES FOR THE TWIN
CITIES WITH 12 TO 16 INCHES IN WEST CENTRAL WISCONSIN. THE 16 INCH
AMOUNTS ARE IN THE RICE LAKE AND LADYSMITH AREAS. ELSEWHERE...10
INCH AMOUNTS CURVE FROM MORA THROUGH ST CLOUD...WILLMAR TO MANKATO
WITH 6 INCH AMOUNTS FROM ALEXANDRIA THROUGH CANBY TO FAIRMONT AND
ALBERT LEA.

THE STORM WILL MOVE AWAY SATURDAY NIGHT...LEADING TO POTENTIAL
WIND CHILL ADVISORIES/WARNINGS. RIGHT NOW...PROGGED WIND CHILLS BY
SUNDAY MORNING ARE IN THE -35 TO -40 DEGREE RANGE IN THE MN CWA
WITH -20 TO -30 DEGREES IN THE WI CWA. WILL LET LATER SHIFTS DEAL
WITH THIS.

A BITTERLY COLD PERIOD REMAINS AHEAD...WITH OR WITHOUT THE WIND.
LOWS SATURDAY NIGHT WILL BE BELOW ZERO WITH HIGHS ON SUNDAY A FEW
DEGREES EITHER SIDE OF ZERO. MONDAY MORNING STILL APPEARS THE
COLDEST MORNING NEXT WEEK WITH LOWS IN MANY LOCATIONS IN THE -15
TO -20 DEGREE RANGE. ONLY MINOR TWEAKS WERE MADE IN THE EXTENDED
DUE TO THE UPCOMING STORM. HOWEVER...THE CHANCE OF SNOW ON TUESDAY
WAS PUSHED INTO THE WEDNESDAY/THURSDAY TIME FRAME AS RIDGING HOLDS
OVER THE AREA A LITTLE LONGER.

&&

.AVIATION.../00Z TAF ISSUANCE/

A WINTER STORM WILL IMPACT THE UPPER MIDWEST OVER THE NEXT 6 TO 12
HRS...WITH MAJOR IMPACTS ON AREA AIRPORTS WITH MANY DELAYS. SHORT
TERM CONCERNS DEAL WITH THE ONSET OF PRECIPITATION...AND WHETHER A
MIXTURE OF PL/FZRA/SN AT RWF WILL OCCUR.

E/NE WND COMPONENT WILL BECOME MORE NE OVERNIGHT...AND NNE TOWARD
MORNING WITH WNDS INCREASING SIGNIFICANTLY BY 12Z. A LARGE AREA
OF MAINLY SLEET/FREEZING RAIN/MIXED WITH -SN WAS DEVELOPING ACROSS
FAR SW MN AS OF 530 PM. THIS AREA OF PRECIPITATION WILL SPREAD
NORTH AND EAST ACROSS MSP FA...WHICH WILL DROP VSBY/CEILINGS INTO
THE IFR/LIFR OVERNIGHT. IFR/LIFR CEILINGS ARE ALREADY WIDESPREAD
ACROSS FAR S MN WHICH A STRONG FRONTAL BOUNDARY LIES. THIS FRONTAL
BOUNDARY MAY MOVE NORTHWARD ACROSS FAR S MN OVER THE NEXT FEW HRS
AND ALLOW FOR A MIXTURE OF SLEET/FREEZING RAIN AND SN AT RWF. ONCE
WNDS SHIFT MORE TO THE NE/N OVERNIGHT...THE PRECIPITATION SHOULD
SWITCH OVER TO ALL SNOW AT RWF. MSP WILL BE ON THE BORDER OF SLEET
AND SNOW...WHICH MAY AFFECT AREAS JUST TO THE SOUTH OR LVN/FBL OR
MKT. WILL WATCH AND SEE HOW THE ATMOSPHERIC THERMAL PROFILE
DEVELOPS THIS EVENING AS TO CHG THE CURRENT TAF AT MSP.

ELSEWHERE...-SN WILL LIKELY DEVELOP BETWEEN 04-09Z...WITH PERIODS
OF MODERATE TO HEAVY SNOWFALL RATES AT STC/MSP/RNH AFT 06Z. THERE
COULD BE A PROLONGED PERIOD OF IFR/LIFR CEILINGS/VSBY AT THIS
AIRPORT SITES. AXN WILL LIKELY BE ON THE EDGE OF LIFR.
HOWEVER...ANY SNOW THAT AXN GETS WILL BE BLSN BY 12Z WHICH WILL
LEAD TO LIFR IN VSBY. WNDS WILL REMAIN FROM THE E/NE DIRECTION FOR
THE MOST PART OVERNIGHT...BEFORE SLOWLY BECOMING N/NW ON SATURDAY.

MSP...CRITICAL WND DIRECTION AS SN DEVELOPS THIS EVENING WITH THE
MEAN WND FROM THE 090 TO 060 DEGREE RANGE...BECOMING MORE 040 TO
070 DEGREES AFT 06Z AND INCREASING ABV 12 KTS. THIS WILL LEAD TO
THE 12/04 RUNWAY OPERATION DURING THE OVERNIGHT PERIOD...AND
POSSIBILITY CONTINUING THRU THE MORNING BEFORE WNDS BECOME MORE
NNE. AREAS OF MODERATE TO HEAVY SNOW IS LIKELY OVERNIGHT...WITH
THE WORST TIME PERIOD BETWEEN 09-15Z. AFT 15Z...BLSN WILL BE THE
MAIN CONCERN WITH -SN DIMINISHING DURING THE AFTN. BLSN WILL
LIKELY CONTINUE THRU 06Z/12. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SATURDAY
     NIGHT FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-LE SUEUR-
     MARTIN-NICOLLET-RICE-SIBLEY-STEELE-WASECA-WATONWAN.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SATURDAY NIGHT FOR DOUGLAS-MORRISON-TODD.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SATURDAY NIGHT FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-
     HENNEPIN-ISANTI-KANABEC-KANDIYOHI-MCLEOD-MEEKER-MILLE LACS-
     POPE-RAMSEY-SCOTT-SHERBURNE-STEARNS-WASHINGTON-WRIGHT.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY FOR
     CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-STEVENS-SWIFT-
     YELLOW MEDICINE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR GOODHUE.

WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

RAH/JLT
Hazardous weather outlook, Dec 10, 1:02 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 PM CST FRI DEC 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
102 PM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER STORM WILL IMPACT THE AREA TONIGHT. SNOWFALL
WILL SPREAD FROM WEST TO EAST ACROSS THE AREA AND INCREASE IN
INTENSITY BETWEEN 9 PM AND MIDNIGHT. ACCUMULATIONS OF AT LEAST SEVERAL
INCHES ARE EXPECTED BY DAYBREAK ACROSS MUCH OF CENTRAL AND
SOUTHERN MINNESOTA...AND INTO WESTERN WISCONSIN. FREEZING RAIN
AND SLEET WILL OCCUR AT TIMES ACROSS SOUTHWEST AND SOUTH CENTRAL
MINNESOTA TONIGHT. MINOR ICE ACCUMULATIONS ARE EXPECTED. SEE THE
LATEST WINTER STORM WARNING FOR MORE INFORMATION...AT
HTTP://WEATHER.GOV/DATA/MPX/WSWMPX

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD ACCUMULATING SNOWFALL WILL CONTINUE INTO
SATURDAY...WITH SIGNIFICANT ACCUMULATIONS DURING THE DAY ACROSS
EASTERN MINNESOTA AND WESTERN WISCONSIN. TOTAL ACCUMULATIONS IN
EASTERN MINNESOTA THROUGH THIS EVENT OF 8 TO 12 INCHES IS
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. IN WESTERN
WISCONSIN...TOTAL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 10 TO
14 INCHES...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. ACROSS
SOUTHWESTERN MINNESOTA...BLIZZARD CONDITIONS ARE EXPECTED TO
DEVELOP SATURDAY MORNING AS STRONG WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS LEAD TO DEFINITE BLOWING SNOW AND VERY POOR
VISIBILITIES. BY LATE SATURDAY NIGHT...WIND CHILL READINGS BETWEEN
25 BELOW AND 35 BELOW ZERO APPEAR LIKELY...ESPECIALLY ACROSS
CENTRAL AND SOUTHERN MINNESOTA. THESE WIND CHILLS ARE LIKELY TO
LAST INTO SUNDAY MORNING. WIND CHILLS WILL BECOME DANGEROUSLY COLD
AGAIN LATE SUNDAY NIGHT INTO MONDAY MORNING ACROSS MINNESOTA AND
WEST CENTRAL WISCONSIN AS TEMPERATURES FALL WELL BELOW ZERO. SEE
THE LATEST WINTER STORM WARNING FOR MORE INFORMATION...AT
HTTP://WEATHER.GOV/DATA/MPX/WSWMPX

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 blizzard, 12 winter storm. Local standard time, as filed.

Blizzard, Martin

When
December 10, 6:00 PM CST to December 11, 11:00 PM CST
Where
Martin forecast zone
Reported by
County Official
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Watonwan

When
December 10, 6:00 PM CST to December 11, 9:00 PM CST
Where
Watonwan forecast zone
Reported by
County Official
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Blue Earth

When
December 10, 7:00 PM CST to December 11, 11:00 PM CST
Where
Blue Earth forecast zone
Reported by
County Official
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Brown

When
December 10, 7:00 PM CST to December 11, 8:00 PM CST
Where
Brown forecast zone
Reported by
County Official
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Faribault

When
December 10, 7:00 PM CST to December 11, 11:00 PM CST
Where
Faribault forecast zone
Reported by
County Official
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 10 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Freeborn

When
December 10, 7:00 PM CST to December 11, 11:00 PM CST
Where
Freeborn forecast zone
Reported by
County Official
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Redwood

When
December 10, 7:00 PM CST to December 11, 6:00 PM CST
Where
Redwood forecast zone
Reported by
County Official
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Nicollet

When
December 10, 7:30 PM CST to December 11, 8:00 PM CST
Where
Nicollet forecast zone
Reported by
County Official
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Waseca

When
December 10, 7:30 PM CST to December 11, 10:00 PM CST
Where
Waseca forecast zone
Reported by
County Official
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Le Sueur

When
December 10, 8:00 PM CST to December 11, 9:00 PM CST
Where
Le Sueur forecast zone
Reported by
County Official
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 10 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Renville

When
December 10, 8:00 PM CST to December 11, 6:00 PM CST
Where
Renville forecast zone
Reported by
County Official
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 7 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Rice

When
December 10, 8:00 PM CST to December 11, 10:00 PM CST
Where
Rice forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

A rural Rice County man died while walking to his home during a blizzard. In addition, snowfall amounts averaged around 10 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Steele

When
December 10, 8:00 PM CST to December 11, 11:00 PM CST
Where
Steele forecast zone
Reported by
County Official
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Yellow Medicine

When
December 10, 8:00 PM CST to December 11, 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
County Official
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 4 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Goodhue

When
December 10, 8:30 PM CST to December 11, 10:00 PM CST
Where
Goodhue forecast zone
Reported by
County Official
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county along with strong winds creating whiteout conditions for several hours.

Blizzard, Chippewa

When
December 10, 9:00 PM CST to December 11, 8:00 PM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 7 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Dakota

When
December 10, 9:00 PM CST to December 11, 9:00 PM CST
Where
Dakota forecast zone
Reported by
County Official
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county, along with whiteout conditions in the southwest part where plows were pulled off the road for several hours.

Blizzard, Kandiyohi

When
December 10, 9:00 PM CST to December 11, 7:00 PM CST
Where
Kandiyohi forecast zone
Reported by
County Official
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 5 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Lac Qui Parle

When
December 10, 9:00 PM CST to December 11, 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
County Official
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 4 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Scott

When
December 10, 9:00 PM CST to December 11, 9:00 PM CST
Where
Scott forecast zone
Reported by
County Official
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county, along with whiteout conditions in the southern part which caused plows to be pulled off the road for several hours.

Blizzard, Sibley

When
December 10, 9:00 PM CST to December 11, 8:00 PM CST
Where
Sibley forecast zone
Reported by
County Official
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, Swift

When
December 10, 9:00 PM CST to December 11, 7:00 PM CST
Where
Swift forecast zone
Reported by
County Official
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 4 inches across the county, along with whiteout conditions caused plows to be pulled off the road for several hours.

Blizzard, Carver

When
December 10, 9:30 PM CST to December 11, 8:00 PM CST
Where
Carver forecast zone
Reported by
County Official
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 16 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Blizzard, McLeod

When
December 10, 9:30 PM CST to December 11, 8:00 PM CST
Where
McLeod forecast zone
Reported by
County Official
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 11 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Winter Storm, Hennepin

When
December 10, 9:30 PM CST to December 11, 8:00 PM CST
Where
Hennepin forecast zone
Property damage
$18 million
Reported by
County Official
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 16 inches across the southern part of the county, with lesser amounts in the north. The metrodome roof collapsed under the weight of the snow, with a replacement cost of approximately 18.3 Million dollars.

Blizzard, Meeker

When
December 10, 10:00 PM CST to December 11, 7:00 PM CST
Where
Meeker forecast zone
Reported by
County Official
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 8 inches across the county, along with whiteout conditions which caused plows to be pulled off the road for several hours.

Winter Storm, Ramsey

When
December 10, 10:00 PM CST to December 11, 8:00 PM CST
Where
Ramsey forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county.

Winter Storm, Washington

When
December 10, 10:00 PM CST to December 11, 8:00 PM CST
Where
Washington forecast zone
Reported by
County Official
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the central and southern part of the county, with lesser amounts in the north.

Winter Storm, Wright

When
December 10, 10:00 PM CST to December 11, 8:00 PM CST
Where
Wright forecast zone
Reported by
County Official
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 14 inches across the county.

Winter Storm, Stearns

When
December 10, 10:30 PM CST to December 11, 5:00 PM CST
Where
Stearns forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

A man died of a heart attact after snow-blowing his driveway after the snow storm. Snowfall amounts averaged around 8 inches in the southeast part of the county, to around 6 inches in the northwest.

Winter Storm, Anoka

When
December 10, 11:00 PM CST to December 11, 8:00 PM CST
Where
Anoka forecast zone
Reported by
County Official
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 12 inches across the county.

Winter Storm, Benton

When
December 10, 11:00 PM CST to December 11, 5:00 PM CST
Where
Benton forecast zone
Reported by
County Official
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 inches across the county.

Winter Storm, Sherburne

When
December 10, 11:00 PM CST to December 11, 7:00 PM CST
Where
Sherburne forecast zone
Reported by
County Official
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 12 inches in the southeast part of the county, to around 6 inches in the north.

Winter Storm, Chisago

When
December 11, 12:00 AM CST to 8:00 PM CST
Where
Chisago forecast zone
Reported by
County Official
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 15 inches in the south, to around 12 inches in the northern part of the county.

Winter Storm, Isanti

When
December 11, 12:00 AM CST to 7:00 PM CST
Where
Isanti forecast zone
Reported by
County Official
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 12 inches across the far southern part of the county.

Winter Storm, Mille Lacs

When
December 11, 1:00 AM CST to 5:00 PM CST
Where
Mille Lacs forecast zone
Reported by
County Official
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 12 inches in the far southern part of Mille Lacs county.

Winter Storm, Kanabec

When
December 11, 1:00 AM CST to 6:00 PM CST
Where
Kanabec forecast zone
Reported by
County Official
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 to 8 inches in the far southern part of the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Rice2010-12-1161MaleOutside/Open AreasDirect
Winter Storm, Ramsey2010-12-1154MaleOutside/Open AreasIndirect
Winter Storm, Stearns2010-12-1155MaleOutside/Open AreasIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264410, 264421, 264399, 264400, 264404, 264405, 264414, 264413, 264420, 264409, 264415, 264416, 264419, 264422, 264406, 264402, 264403, 264407, 264408, 264417, 264418, 275618, 264401, 264411, 264426, 264412, 264430, 264434, 264435, 264432, 264423, 264424, 264431, 264425, 264427, 264428, 264429.